Liver Toxicity

View previous topic View next topic Go down

Liver Toxicity

Post  02R96 on Thu 16 Feb 2012, 11:23 am

Like a lot of us, I take a fair share of meds including opiate and acetaminophen based types. Has anyone ever requested or had a doctor order a Live Panel to check the condition of this critical organ?

As I get older I'm beginning to worry about the long term effects of these drugs. I take 1000mg of Milk Thistle (500mg 2x daily) hoping it will reduce the impact.

Any thoughts? Shocked
avatar
02R96
One star
One star

Posts : 10
Points : 16
Join date : 2011-07-17
Age : 55
Location : Michigan, USA

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Porsche Fan on Thu 16 Feb 2012, 1:58 pm

i see a gastroenterologist every 3 months and have a liver function panel + GGT monthly. my liver causes problems, plus all the medications have effects since most are metabolized in the liver.

a good doc should be running panels at least a couple times a year for long term use of medication. more often if you have liver problems or active liver disease.

good luck!
avatar
Porsche Fan
Four Star
Four Star

Posts : 352
Points : 394
Join date : 2011-05-16

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Sara79 on Thu 16 Feb 2012, 4:42 pm

I just had one done, and my ALT and AST (liver enzymes) levels were through the roof. Sad I need to call and ask, because after reading, one of my preventatives (Verapamil) can cause these levels to skyrocket. My doc called it a viral Hepatitis, but not the A/B/C forms that are contagious.

I've tried to cut back on all oral meds, so I've recently asked for the motion sickness patches for the nausea from the liver and migraines. This way I'm not stressing my liver with another oral med. I wish the migraine patch had been good enough to use, but the scrapped the med

Sara79
Four Star
Four Star

Posts : 307
Points : 351
Join date : 2010-11-11

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Porsche Fan on Thu 16 Feb 2012, 11:17 pm

sara,

you need to talk to your doc about this. hepatitis is a term for "swelling of the liver" which is caused by several diseases and processes that can affect the liver.

swelling of the liver is not considered viral, unless of course it is from a viral cause, commonly Hep A,B,C,D,E,G. this cannot be diagnosed unless you've had the viral hep. panels run--and they need to be done more than once to confirm.

verapamil, a calcium channel blocker would not cause viral hepatitis. it can cause elevations in liver functions but not "viral." viral hepatic dysfunction is a whole different boat than liver function elevations. how high, which types, and how long dictates what goes on.

i would see a gastroenterologist. i've had liver core biopsies, MR, CT, ultrasound and tons of bloodwork over the years. the liver is pretty tough, but it must be monitored with meds.

take care.
avatar
Porsche Fan
Four Star
Four Star

Posts : 352
Points : 394
Join date : 2011-05-16

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Sara79 on Thu 16 Feb 2012, 11:36 pm

pf- Thank you so much for the additional info. I do plan to get back with my doc, it's just been a hectic and bad M weekend.

Sara79
Four Star
Four Star

Posts : 307
Points : 351
Join date : 2010-11-11

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Cluelesskitty on Fri 17 Feb 2012, 1:56 am

Years ago I had very reasonable dr who did liver and kidney panel every year and even half a year depending on what meds I was on,
but I moved and had to switch drs. The current one doesn't deem it necessary to do it routinely more often hat every two years Evil or Very Mad
I have to give it to her however, if I complain of some pains in those area, I will be sent for some tests, yes.

Risa

_________________
I feel sorry for people who don't drink. When they wake up in the morning, that's as good as they're going to feel all day.
Frank Sinatra
avatar
Cluelesskitty
Admin

Posts : 1534
Points : 1963
Join date : 2011-03-18
Location : BC Canada

View user profile

Back to top Go down

Re: Liver Toxicity

Post  VickiG on Sat 18 Feb 2012, 6:02 am

I have to have my liver checked regularly, and my headache doctor works with my gastroenterologist to minimize any problems to the liver that any of my meds may be causing. Where this had really come into play is that I still have long-term pain in my back from the surgery I had to implant the occipital nerve stimulator (even though it got approved, I don't recommend trying it, as everyone in my group at the Scottsdale Mayo Clinic had the device fail and removed within a year), where they connected the main leads to the extension cord that ran down my back to the battery in my abdomen.

So to deal with that pain, I try two different things. I put on a lidoderm patch and take one of two or three choices of muscle relaxers, but I have to be careful about the latter because some muscle relaxers can impact they liver, and with all the tylenol I get in my percocet, despite taking the 10/325 mg pills, I have to watch my intakes of potential liver problem-causing meds!
avatar
VickiG
One star
One star

Posts : 31
Points : 41
Join date : 2011-03-21
Age : 40
Location : Los Angeles, CA

View user profile

Back to top Go down

Re: Liver Toxicity

Post  tortoisegirl on Sat 18 Feb 2012, 1:51 pm

Hi! From my research, its not the opiates that could damage the liver, but the Acetaminophen. I had my doctors take me off the combo opiates (like Percocet) a long time ago to take that worry out. Almost all are available without the Acetaminophen (ex. Oxydocodone instead of Percocet), except Vicodin, but pure Hydrocodone is available at a compounding pharmacy (or you can be switched to something else). The added Acetaminophen can help some folks with added pain relief, but mostly its added to prevent addicts from taking too much (they will kill their liver before they get high). That is why doctors are wary to prescribe the pure opiates most of the time too. With a long pain history, I didn't have a problem getting switched over though.

And I get regular basic bloodwork done. Not familiar with the type of test you are talking about vs. the more basic tests though. What sort of other meds are you on that could affect the liver? Bloodwork is never a bad idea unless you are talking about something insurance doesn't cover (rare). I've had them cover even the most off the wall blood tests that my doctors have ordered. Personally I'm anti supplements as there just isn't the testing to know how they interact with medical conditions and other meds, what dose is safe, etc. There also isn't as much oversight as prescriptions. At a minimum, do your research so you know exactly what the supplement you are taking claims to do, and make sure your doctors know about it. Best wishes.

tortoisegirl
Two star
Two star

Posts : 78
Points : 78
Join date : 2012-02-18

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Cluelesskitty on Sat 18 Feb 2012, 7:00 pm

I think Advil can affect liver as well, and generally NSAIDs.


Risa

_________________
I feel sorry for people who don't drink. When they wake up in the morning, that's as good as they're going to feel all day.
Frank Sinatra
avatar
Cluelesskitty
Admin

Posts : 1534
Points : 1963
Join date : 2011-03-18
Location : BC Canada

View user profile

Back to top Go down

Re: Liver Toxicity

Post  sconesail on Mon 20 Feb 2012, 5:29 pm

Hi All,

My PCP does check liver functions about every six months for me.

For several years, I was taken off the combinations meds (Tylenol3 or Tylox) and had to use long acting opiates. These were pure and did not have acetamenophin. These did help. About 2 years ago, I got off the long acting opiates because some drs felt they were contributing to the fainting. I went back to tylenol 3. They used to make aspirin with codiene, but do not anymore. Right now, I take Ultram for daily pain with Tylenol #3 as a rescue.

I have always had slightly high Alk Phos. on the liver panel. Most doctors attibuted it to age.

Pain free days
sconesail

sconesail
Four Star
Four Star

Posts : 203
Points : 353
Join date : 2011-08-20

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Sara79 on Wed 22 Feb 2012, 7:10 pm

OK, so I went in today for the migraine/sinus/ear pain I'd had since Saturday, and asked about the ALT/AST levels while I was there. Six months ago they were normal, a year ago they were normal, two years ago they were normal, and because I'd had an anaphalytic reaction to yet another pain pill the week before the lab work, he thinks the levels are elevated from that.

IDK about the viral part, since he really didn't explain that very well, but he asked if we could wait before messing with the Verapamil, which I had taken for years as a preventative. I'm on an effective, but small dose, and it didn't hadn't raised the levels anytime earlier, even though I've been taking it for the last 5-8 years. I'm ok with waiting another month, and then repeating the blood work, since there is a history of good scores.

FYI all- My doc couldn't give me the typical toradol shot, he didn't have any. He says they are backordered. Blegh! Glad I've got leftover pain pills that do work without making me sick. At least I've gotten an antibiotic shot and script and a script for a cortico-steroid.

Sara79
Four Star
Four Star

Posts : 307
Points : 351
Join date : 2010-11-11

View user profile

Back to top Go down

Re: Liver Toxicity

Post  Sponsored content


Sponsored content


Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum